New Mexico, 2011

Hail in New Mexico, May 11, 2011

May 11, 2011 · NWS MAF · 1 event in 1 county or zone

A Pacific cold front moved across west Texas and southeast New Mexico during the overnight hours. Increasing low level moisture convergence along this front and a dryline combined with an approaching mid level shortwave trough to produce severe thunderstorms from the southeast New Mexico plains through portions of the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A Pacific cold front moved across west Texas and southeast New Mexico during the overnight hours. Increasing low level moisture convergence along this front and a dryline combined with an approaching mid level shortwave trough to produce severe thunderstorms from the southeast New Mexico plains through portions of the Permian Basin. Steep lapse rates and modest deep layer shear supported large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 10:29 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, May 10, 10:29 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 AM CDT WED MAY 11 2011

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
GUSTY SOUTH TO SOUTHEAST WINDS WERE PUSHING A DRYLINE WESTWARD
ACROSS THE REGION EARLY THIS MORNING WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING ON IT.  DUE TO A DRY SUBCLOUD LAYER...
SOME OF THE THUNDERSTORMS...IF NOT THE SHOWERS...WERE PRODUCING
GUSTY WINDS NEAR 50KT.  A PACIFIC COLD FRONT WILL MOVE EASTWARD
ACROSS THE AREA LATER TONIGHT WITH WESTERLY WINDS PICKING UP FOR A
BRIEF PERIOD BEHIND IT.  ADDITIONAL SHOWERS AND THUNDERSTORMS MAY
DEVELOP OVER THE UPPER TRANS PECOS AND PERMIAN BASIN AS THE FRONT
MOVES EASTWARD.  THEREFORE...HAVE INCLUDED A TEMPO GROUP FOR THUNDER
AT WINK AND MIDLAND.  ALTHOUGH WINDS WILL DECREASE BY LATE
TONIGHT...WESTERLY WINDS WILL INCREASE AGAIN AREAWIDE AS THE BASE OF
AN UPPER TROUGH IMPINGES UPON THE AREA.  THUNDERSTORM DEVELOPMENT
WILL BE EAST OF THE TAF SITES BY THEN...BUT SUSTAINED WESTERLY WINDS
OF 20 TO 25KT AND HIGHER GUSTS WILL LIKELY YIELD BLOWING DUST.  67

&&

.PREV DISCUSSION... /ISSUED 1226 AM CDT WED MAY 11 2011/

DISCUSSION...
A POTENT UPPER LEVEL STORM SYSTEM IS SLOWLY MOVING NEAR THE FOUR
CORNERS REGION EARLY THIS MORNING. A SHORTWAVE TROUGH IS LIFTING
NORTHEAST ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO IN
ADVANCE OF THIS FEATURE. A STRONG LOW LEVEL JET HAS DEVELOPED
ACROSS THE TRANS PECOS AND PERMIAN BASIN LATE THIS EVENING...AND
SURFACE WINDS HAVE RESPONDED WITH SOUTH TO SOUTHEAST SPEEDS
SUSTAINED BETWEEN 20 AND 30 MPH...WITH SOME GUSTS OVER 35 MPH
ACROSS THESE LOCATIONS. LOW LEVEL MOISTURE HAS INCREASED AS FAR
WEST AS THE PECOS RIVER...WITH DEWPOINTS QUICKLY RISING INTO THE
UPPER 50S TO MID 60S. THE COMBINATION OF THE INCREASED LOW LEVEL
MOISTURE...AND LIFT PROVIDED BY THE SHORTWAVE TROUGH AND THE LOW
LEVEL JET HAS AIDED IN THE INITIATION OF ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE UPPER TRANS PECOS REGION...THE WESTERN
PERMIAN BASIN...AND THE SOUTHEAST NEW MEXICO PLAINS OF LEA COUNTY.
LATEST MODEL TRENDS SUGGEST THAT CONVECTION MAY DEVELOP FARTHER
EAST INTO THE PERMIAN BASIN/TRANS PECOS PRIOR TO SUNRISE. WE HAVE
UPDATED THE OVERNIGHT POP GRID TO INCLUDE THUNDER CHANCES ACROSS
THE SOUTHEAST NEW MEXICO PLAINS AND THE TRANS PECOS REGION...IN
ADDITION TO THE PERMIAN BASIN. WE KEPT THE BEST CHANCE /30 PCT/
FROM LEA COUNTY THROUGH THE PERMIAN BASIN WHERE LIFT WILL BE MOST
FAVORED. MINOR ADJUSTMENTS WERE ALSO MADE TO SKY/DEWPOINT/ WIND
GRIDS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM TO 9 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 6 PM MDT WEDNESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 10 PM
     CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

     HIGH WIND WARNING UNTIL 6 PM MDT WEDNESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

99
Hazardous weather outlook, May 10, 11:36 AM MST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT TUE MAY 10 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
136 PM CDT TUE MAY 10 2011 /1236 PM MDT TUE MAY 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...THE STOCKTON
PLATEAU...AND THE LOWER TRANS PECOS REGION LATE THIS AFTERNOON
THROUGH TONIGHT. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREATS.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS SOUTHEAST
NEW MEXICO AND MOST OF WEST AND SOUTHWEST TEXAS THROUGH THE EARLY
EVENING HOURS. THE COMBINATION OF WINDY CONDITIONS...VERY LOW
RELATIVE HUMIDITY...AND ONGOING EXTREME FIRE DANGER WILL CREATE
FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD. A RED FLAG
WARNING REMAINS IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO AND MOST
OF WEST TEXAS.

WIND SPEEDS OF 35 TO 45 MPH...WITH GUSTS AROUND 60 MPH WILL AFFECT
PORTIONS OF THE GUADALUPE MOUNTAINS...INCLUDING GUADALUPE PASS
LATER TONIGHT. A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE
MOUNTAINS TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHEAST NEW
MEXICO AND MUCH OF WEST AND SOUTHWEST TEXAS WEDNESDAY. WINDY
CONDITIONS...LOW RELATIVE HUMIDITY...AND EXTREME FIRE DANGER WILL
CONTINUE TO BRING FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND
SPREAD ACROSS ALL BUT THE PRESIDIO VALLEY...BIG BEND AREA...AND
TERRELL COUNTY. A RED FLAG WARNING REMAINS IN EFFECT WEDNESDAY
MORNING THROUGH WEDNESDAY EVENING.

WESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH WILL
CONTINUE ACROSS THE GUADALUPE MOUNTAINS...INCLUDING GUADALUPE
PASS...THROUGH EARLY WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND THIS
EVENING ACROSS THE PORTIONS OF THE PERMIAN BASIN...STOCKTON
PLATEAU...AND THE LOWER TRANS PECOS REGION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 10, 11:17 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 AM CDT WED MAY 11 2011

NMZ033-034-TXZ045-050-110700-
GAINES-ANDREWS-SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-
117 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING ANDREWS...GAINES AND SOUTHEASTERN LEA COUNTIES UNTIL 200 AM
CDT/100 AM MDT/...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF
FRANKEL CITY AT 115 AM CDT/1215 AM MDT/...MOVING NORTHEAST AT 55 MPH.
ADDITIONAL STRENGTHENING THUNDERSTORMS WERE LOCATED 14 MILES SOUTH
OF ANDREWS...AND 21 MILES SOUTHWEST OF SEMINOLE.  THESE STORMS WERE
ALSO MOVING NORTHEAST AT 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS OVER 55 MPH...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.  REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 11, 12:33 AM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 AM CDT WED MAY 11 2011

NMZ029-033-110815-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
133 AM MDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL LEA COUNTY UNTIL 215 AM MDT...

A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTH OF HUMBLE CITY AT
131 AM MDT...MOVING NORTHEAST AT 35 MPH.  ADDITIONAL STRONG
THUNDERSTORMS WERE ALSO LOCATED 10 MILES EAST OF LOVINGTON...AND
10 MILES SOUTHEAST OF LOVINGTON.  BOTH OF THESE STORMS WERE MOVING
NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS OVER 55 MPH...HAIL AND DEADLY LIGHTNING ARE POSSIBLE
WITH THESE STORMS.

&&

The radar

The Midland/Odessa radar (KMAF), 122 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
May 11, 1:00 AM MST to 1:15 AM MST
Where
Lea County, Hobbs
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
32.700, -103.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315431.